Skip to content

ADHD in Children Health Center

Heart Events Rare in Kids on ADHD Drugs

No Heart Complications Seen, but Long-Term Safety Questioned
Font Size
A
A
A
By
WebMD Health News
Reviewed by Louise Chang, MD

Dec. 5, 2007 -- Stimulants used to treat attention deficit hyperactivity disorder (ADHD) are known to raise blood pressure and heart rate, but serious heart complications seem to be rare among the children who take them, a new study suggests.

The findings appear reassuring, but researchers say important questions remain about the long-term safety of widely used ADHD stimulant drugs like Adderall and Ritalin.

The researchers from the University of Florida analyzed records from 55,000 children and teens newly diagnosed with ADHD from 1994 to 2004.

Stimulant use was found to be associated with a 20% increase in visits to hospital ERs or doctors' offices for complaints such as heart palpitations and racing heartbeat, compared with nonuse. But use of the drugs did not appear to be associated with an increase in hospitalizations or deaths due to cardiac causes.

Researcher Almut Winterstein, PhD, tells WebMD that because serious cardiac events are so rare among children and teens, a much larger study is needed to confirm the safety of these drugs.

"We can't really say that there is no increase in risk (for serious cardiac events) among children who take these drugs," she says. "What we can say is that if there is an increase in risk, it will not affect a large number of children."

ADHD Drugs and Heart Risk

The CDC estimates that 4.4 million children between the ages of 4 and 17 have been diagnosed with ADHD, and as of 2003, 2.5 million were taking medication for it.

Children are increasingly taking the drugs for longer and longer periods, but little is known about their long-term cardiovascular impact, Winterstein says.

"The average exposure in our study was two years, but we see children who are on these drugs for five years, 10 years, and even longer," she says.

She adds that it is also not clear if the drugs are safe for children with existing heart problems or with risk factors for heart disease.

Johns Hopkins University professor of pediatrics and psychiatry Daniel Safer, MD, agrees that much larger studies are needed to address these and other safety issues.

"We know that stimulants like [the banned dietary supplement] ephedra can cause life-threatening [cardiac] events," he tells WebMD. "We need to know more about the drugs that millions of children take."

Today on WebMD

doctor writing on clipboard
ARTICLE
mother with child
ASSESSMENT
 
disciplining a boy
ARTICLE
daughter with her unhappy parents
ARTICLE
 
preschool age girl sitting at desk
ARTICLE
Child with adhd
SLIDESHOW
 
father helping son with homework
QUIZ
children in sack race
ARTICLE